Texas, 2014

Drought in Texas, November 1 to 30, 2014

November 1 to 30, 2014 · NWS LUB · 7 events in 7 counties and zones

Drought levels improved through November over the Rolling Plains and extreme southeastern Texas Panhandle, however severe (D2) to exceptional (D4) drought categories remained. Exceptional drought persisted over eastern Cottle County connecting with a larger exceptional drought region along the Red River to the east.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought levels improved through November over the Rolling Plains and extreme southeastern Texas Panhandle, however severe (D2) to exceptional (D4) drought categories remained. Exceptional drought persisted over eastern Cottle County connecting with a larger exceptional drought region along the Red River to the east.

November was characterized by much below seasonal average temperatures and wetter than normal conditions for the entire region. Unfortunately, the southeastern Texas Panhandle and the northern Rolling Plains experienced precipitation of 50% of normal or less. Temperatures at Childress were 3.3 degrees below seasonal averages. Keetch-Byram Drought Index Values improved with values between 400-500 over the southeastern Texas Panhandle. Much of the Rolling Plains saw values improve to 200-400. Winter wheat received a good start to the season due to much of the area receiving above average precipitation. Widespread hard freezes led to rapid curing of fine fuels although fuel loads were reported as normal and no wildfires were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 31, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 PM CDT FRI OCT 31 2014

.AVIATION...
VFR STILL EXPECTED TO PREVAIL THROUGH THE NEXT 24 HOURS...THOUGH
CLOUDS WILL THICKEN AND LOWER ON SATURDAY FOR A PERIOD. LIGHT
EASTERLY WINDS LATE THIS EVENING WILL VEER SOUTHERLY SATURDAY
MORNING...BECOMING MODESTLY BREEZY DURING THE AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 825 PM CDT FRI OCT 31 2014/

UPDATE...
WE HAVE DECIDED TO ISSUE A SPECIAL WEATHER STATEMENT /SPS/ TO
FURTHER HIGHLIGHT THE POTENTIAL FOR PATCHY FROST LATE TONIGHT
ACROSS MUCH OF THE SOUTHERN TEXAS PANHANDLE...ROLLING PLAINS...AND
CENTRAL AND EASTERN SOUTH PLAINS. THE ONGOING FORECAST REMAINS ON
TRACK WITH MOSTLY CLEAR SKIES /ASIDE FROM SOME PASSING
CIRRUS/...LIGHT WINDS AND A COOL CANADIAN AIRMASS ALL CONSPIRING TO
BRING A CHILLY START TO NOVEMBER. MANY LOCATIONS WILL LIKELY SEE
TWO METER TEMPERATURES FALL INTO THE MIDDLE 30S...WITH A FEW
FAVORED LOW-LYING POCKETS POTENTIALLY SEEING A LIGHT FREEZE. THESE
CHILLY TEMPERATURES ALONG WITH DEWPOINTS HOLDING IN THE UPPER 20S
TO LOWER 30S SHOULD SUPPORT AT LEAST PATCHY FROST. WE DID EXPAND
THE FROST MENTION IN THE GRIDS SOMEWHAT...BUT LARGELY LEFT THE
INHERITED GRIDS AS IS. GIVEN THE EXPECTED SPOTTY NATURE OF THE
FROST AND AFTER COORDINATION WITH OUR NEIGHBORS...WE HAVE DECIDED
TO ISSUE AN SPS INSTEAD OF FROST ADVISORY. NO OTHER ADJUSTMENTS
WERE MADE TO THE FORECAST ATTM.

PREV DISCUSSION... /ISSUED 306 PM CDT FRI OCT 31 2014/

SHORT TERM...
CHILLY 1037MB SURFACE HIGH POISED NEAR SIOUX FALLS/SD AT 19Z
CONTINUED TO OOZE VERY DRY AIR SOUTHWARD INTO THE TX PANHANDLE AND
MUCH OF OKLAHOMA. IN KANSAS...EARLY AFTERNOON TEMPS IN THE 40S UNDER
FULL SUN ARE A GOOD TESTAMENT TO THIS UNSEASONABLY COOL AIR MASS.
FORTUNATELY FOR OUR FORECAST AREA...THE SURFACE PRESSURE RIDGE WILL
SHIFT EAST OF THE REGION BY THE WITCHING HOUR AND THREATEN MUCH OF
OKLAHOMA AND NORTH TX WITH A WIDESPREAD FREEZE. WINDS HERE ARE
ALREADY VEERING EASTERLY AND WILL TREND SOUTHERLY OVERNIGHT WHILE
HOLDING AROUND 10 MPH. THE EXCEPTION TO THIS IS IN OUR EASTERN ZONES
NEAREST THE DEPARTING RIDGE AXIS WHERE WINDS ARE MORE APT TO REMAIN
LIGHTER. A BRIEF FREEZE REMAINS POSSIBLE IN SOME LOCALES...BUT AFTER
COORDINATION WITH NEIGHBORING OFFICES IT WAS DEEMED TOO CONDITIONAL
FOR A WIDESPREAD FREEZE THREAT AND ANY FROST OR FREEZE PRODUCTS.
HOWEVER...WE DID ADD PATCHY FROST MENTION LATE TONIGHT ACROSS THE
NRN S PLAINS AND ROLLING PLAINS WHERE TEMPS AND HUMIDITIES APPEAR
MOST FAVORABLE AHEAD OF THE DRIER AIR IN THE SOUTHEAST PANHANDLE.
INTERMITTENT CIRRUS OVERNIGHT COULD PREVENT THIS ALTOGETHER...BUT
SATELLITE TRENDS SUGGEST GAPS IN THESE CLOUDS ARE LIKELY.

BY SATURDAY AFTERNOON...AN UPPER RIDGE WILL HAVE PUSHED DOWNSTREAM
OF THE REGION AND REPLACED NLY WINDS ALOFT WITH SW FLOW. THIS WILL
PULL A ZONE OF MID-LEVEL MOISTURE FROM NRN MEXICO INTO THE S PLAINS
AND MAKE FOR MORE CLOUD COVER THAN IN RECENT DAYS. LEE TROUGHING
MEANWHILE IN SERN CO AND NERN NM WILL CREATE SOME BREEZY SLY WINDS
LOCALLY...BUT THE NAM/MET ARE MORE AGGRESSIVE WITH CLOUD COVER
COMPARED TO THE GFS/MAV AND AS A RESULT KEEP WINDS ABOUT 5 KNOTS
LIGHTER THAN THE GFS. DID TREND WINDS A BIT LOWER THAN BEFORE GIVEN
OVERCAST HIGH CLOUDS FROM METARS IN SONORA.

LONG TERM...
INTERESTING FORECAST WITH DECENT PROSPECTS FOR RAIN INTO EARLY NEXT
WEEK.  BY SATURDAY EVENING....RIDGING OVER THE CENTRAL USA UP TO
NEAR UNGAVA BAY WILL BE REPLACED WITH SOUTHWESTERLY FLOW AHEAD OF AN
UPPER LEVEL STORM SYSTEM CURRENTLY COMING ASHORE THE PACIFIC
NORTHWEST.  BEST ENERGY THROUGH THE WEEKEND WILL REMAIN ACROSS THE
NORTHERN PLAINS AS A LOW SWEEPS TO A NEGATIVE CONFIGURATION ACROSS
MT WHILE LEAVING A TROUGH SWEEPING BACK ACROSS THE SWRN US TOWARD
22N127W.  THE ECM/CMC PINCHES OFF A LOW ACROSS BAJA CALIFORNIA AS
THE MAIN JET REMAINS TO OUR NORTH.  HOW THE LOW EVENTUALLY EJECTS
REMAINS A SIZABLE QUESTION.  NORTHWEST FLOW ALOFT DOES NOT TO RETURN
UNTIL NEXT WEEKEND.  THE ECM DEPICTS TWO PERIODS OF ENHANCED UVV THE
FIRST BEING MONDAY NIGHT AND A SECOND INTO THURSDAY.
SOUTHERLY SURFACE FLOW WILL HELP TO USHER IN A JUICIER AIRMASS.
PRECIPITATION SHOULD START EARLY MONDAY ACROSS THE TX/NM BORDER AND
OVERSPREAD THE REGION FOR MUCH OF THE DAY.  A DRYLINE FEATURE WILL
SWEEP ACROSS THE AREA MONDAY EVENING BRINGING A QUICK END TO THE
PRECIPITATION FOLLOWED BY A COLD FRONT JUST BEFORE DAYBREAK TUESDAY
MORNING.  SOME RESIDUAL ACTIVITY MAY BE PRESENT EARLY TUESDAY
MORNING ACROSS THE ROLLING PLAINS.  THERE ARE SOME INDICATIONS THAT
THINGS WILL DRY OUT TUESDAY AND WEDNESDAY BUT WILL KEEP LOW-END POPS
GOING FOR THE TIME BEING.  PRECIPITATION INCREASING ON THURSDAY IS
CONTINGENT ON THE EVOLUTION OF SOUTHWESTERN LOW WITH THINGS
CLEARING OUT FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        35  63  38  72  44 /   0   0   0  20  40
TULIA         34  62  41  69  49 /   0   0   0  20  30
PLAINVIEW     34  62  43  69  49 /   0   0   0  20  30
LEVELLAND     35  64  41  69  47 /   0   0   0  20  30
LUBBOCK       35  63  45  69  51 /   0   0   0  20  30
DENVER CITY   36  65  44  70  49 /   0   0   0  20  30
BROWNFIELD    37  65  45  70  50 /   0   0   0  20  30
CHILDRESS     33  61  43  69  53 /   0   0   0  20  20
SPUR          33  63  43  69  52 /   0   0   0  20  20
ASPERMONT     34  63  45  70  53 /   0   0   0  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/33/23
Hazardous weather outlook, Oct 31, 12:45 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
145 PM CDT FRI OCT 31 2014

TXZ021>044-011845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
145 PM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

PATCHY LIGHT FROST IS EXPECTED BY EARLY SATURDAY MORNING OVER MUCH
OF THE ROLLING PLAINS AND INTO PORTIONS OF THE SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAINFALL AND MINOR FLOODING MAY DEVELOP BY MONDAY
INTO EARLY TUESDAY AS A SLOW-MOVING STORM SYSTEM IMPACTS THE REGION.

In the hours before

Special weather statement, Oct 31, 7:09 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CDT FRI OCT 31 2014

TXZ023>026-029>032-035>038-041>044-011300-
SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK-
CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE...
MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
809 PM CDT FRI OCT 31 2014

...PATCHY FROST POSSIBLE LATE TONIGHT AND EARLY SATURDAY...

COOL AND RELATIVELY DRY CANADIAN AIR HAS MOVED INTO WEST TEXAS
BEHIND A COLD FRONT THAT PLUNGED THROUGH THE SOUTH PLAINS ON
THURSDAY. THIS CANADIAN AIR...COMBINED WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS...WILL SET THE STAGE FOR A COLD START TO NOVEMBER.
TEMPERATURES LATE TONIGHT AND EARLY SATURDAY MORNING WILL DIP INTO
THE MIDDLE TO LOWER 30S FOR SOME SPOTS ACROSS THE SOUTHERN TEXAS
PANHANDLE...ROLLING PLAINS...AND CENTRAL AND EASTERN SOUTH PLAINS.
PATCHY FROST WILL BE POSSIBLE...PARTICULARLY FOR LOW LYING RURAL
AREAS. IN ADDITION...ISOLATED LOCATIONS MAY EXPERIENCE A LIGHT
FREEZE. SENSITIVE VEGETATION SHOULD BE PROTECTED OR MOVED INDOORS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Briscoe

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Motley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, King

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Floyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544444, 544445, 544446, 544447, 544448, 544449, 544450.